/SiteAssets/Images/FMOLHSBlankBanner.png

Health Information

Methyl salicylate overdose
Bookmarks

Methyl salicylate overdose

Print-Friendly  

Deep heating rubs overdose; Oil of wintergreen overdose

Methyl salicylate is a wintergreen-scented chemical found in many over-the-counter products, including muscle ache creams. Methyl salicylate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a product containing this substance.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

See also: Sports cream overdose

I Would Like to Learn About:

  • Poisonous Ingredient

    • Methyl salicylate, a compound similar to aspirin
  • Where Found

    • Deep-heating creams (Ben Gay, Icy Hot) used to relieve sore muscles and joints
    • Oil of wintergreen
    • Solutions for vaporizers

    Note: This list may not include all products that contain methyl salicylate.

  • Symptoms

    Bladder and kidneys:

    • Kidney failure

    Eyes, ears, nose, and throat:

    • Eye irritation
    • Loss of vision
    • Ringing in the ears
    • Throat swelling

    Heart and blood:

    • Collapse
    • Low blood pressure

    Lungs and airways:

    • Difficulty breathing
    • No breathing
    • Rapid breathing

    Nervous system:

    • Agitation
    • Coma (decreased level of consciousness and lack of responsiveness)
    • Confusion
    • Convulsions
    • Deafness
    • Dizziness
    • Drowsiness
    • Hallucinations
    • Headache
    • Fever
    • Seizures

    Stomach and intestines:

    • Nausea
    • Vomiting, possibly bloody
  • Home Care

    Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.

  • Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (ingredients and strengths, if known)
    • Time it was swallowed
    • Amount swallowed
  • The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    Take the container with you to the hospital, if possible.

    See: Poison control center - emergency number

  • The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

    • Activated charcoal
    • Breathing support, including tube through the mouth and breathing machine (ventilator)
    • Chest x-ray
    • EKG (heart tracing)
    • Fluids through a vein (by IV)
    • Kidney dialysis (machine)
    • Laxative
    • Medicine (sodium bicarbonate) to reverse the effect of the medication
    • Tube from the mouth into the stomach to empty the stomach (gastric lavage)
  • Outlook (Prognosis)

    How well you do depends on how much salicylate is in the blood and how quickly treatment is received. The faster you get medical help, the better the chance is for recovery.

    Most people can recover if the effect of the salicylate can be stopped (neutralized).

    Internal bleeding is possible, and blood transfusion may be needed. Endoscopy, or passing a tube through the mouth into the stomach, may be required to stop internal bleeding

    Methyl salicylate (oil of wintergreen) is the most poisonous (toxic) form of the salicylates.

Related Information

     

References

Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.

Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 48.

Seger DL, Murray L. Aspirin and Nonsteroidal Agents. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 149.

BACK TO TOP 

Review Date: 1/20/2014  

Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

 
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and Google Chrome browser.